Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 12, NWS Cheyenne, WY

May 31, 2017Laramie County, Wyoming; Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 31, 2017, 4:59 PM MDT for Laramie County, Wyoming; Kimball County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2017, 4:59 PM MDT (22:59 UTC)
Expired
May 31, 2017, 5:45 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Kimball County, NE, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 74 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2092 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WUUS55 KCYS 312259
SVRCYS
NEC105-WYC021-312345-
/O.NEW.KCYS.SV.W.0012.170531T2259Z-170531T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
459 PM MDT WED MAY 31 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Western Kimball County in the Panhandle of Nebraska...
  East central Laramie County in southeastern Wyoming...

* Until 545 PM MDT

* At 459 PM MDT, a severe thunderstorm was located near Pine Bluffs,
  or 15 miles west of Kimball, moving east at 15 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Kimball, Pine Bluffs, Oliver Campground, Oliver Reservoir, Kimball
  Airport and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 399 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4113 10412 4134 10412 4136 10361 4106 10364
TIME...MOT...LOC 2259Z 276DEG 11KT 4123 10396 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hammer
2 follow-up statements
658 
WWUS55 KCYS 312321
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
521 PM MDT WED MAY 31 2017

NEC105-WYC021-312345-
/O.CON.KCYS.SV.W.0012.000000T0000Z-170531T2345Z/
Kimball NE-Laramie WY-
521 PM MDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN KIMBALL AND EASTERN LARAMIE COUNTIES...

At 521 PM MDT, a severe thunderstorm was located near Oliver
Campground, or 14 miles west of Kimball, moving east at 10 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Kimball, Pine Bluffs, Oliver Campground, Oliver Reservoir, Kimball
Airport and Bushnell.

This includes Interstate 80 in Nebraska between mile markers 1 and
22.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4112 10407 4130 10403 4127 10362 4106 10364
TIME...MOT...LOC 2321Z 289DEG 10KT 4118 10393 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hammer
820 
WWUS55 KCYS 312335
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
535 PM MDT WED MAY 31 2017

NEC105-WYC021-312345-
/O.EXP.KCYS.SV.W.0012.000000T0000Z-170531T2345Z/
Kimball NE-Laramie WY-
535 PM MDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIMBALL AND
EASTERN LARAMIE COUNTIES WILL EXPIRE AT 545 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4112 10407 4130 10403 4127 10362 4106 10364
TIME...MOT...LOC 2335Z 276DEG 11KT 4118 10388 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:16 PM MDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 31, 1:16 PM MDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
116 PM MDT Wed May 31 2017

.SHORT TERM...(This evening through Friday night)
Issued at 104 PM MDT Wed May 31 2017

Tonight...The Storm Prediction Center mesoscale analysis page shows
CAPES from 1000 to 1700 J/kg early this afternoon over far southeast
Wyoming and the southern Nebraska panhandle, with bulk shear
increasing to around 30 knots. As a weak shortwave trough aloft
migrates across our counties this afternoon, expect isolated to
scattered showers and thunderstorms to develop, most numerous over
western Nebraska. Based on expected shear and instability, a few of
the storms, mainly over the southern panhandle of Nebraska, may
become severe, producing large hail and damaging winds. Storms
should be nearly gone by late evening with clearing skies
thereafter.

Thursday...With the ridge aloft moving off to our east, low and mid
level moisture will begin to increase across our western counties,
setting the stage for isolated to scattered showers and
thunderstorms to develop in the afternoon and evening along and west
of Interstate 25.

Thursday night...Scattered showers and thunderstorms will continue
into the evening hours, before dissipating with the loss of heating.
Stuck close to guidance minimum temperatures.

Friday...Shortwave trough aloft moves to our east in the afternoon
across the central plains states with low and mid level drying
noted. Thus, we will have the forecast dry, except for possible
isolated thunderstorms over our Snowy and Sierra Madre Ranges.
Slightly cooler at most locations.

Friday night...Mostly clear and dry night with a relatively dry
airmass and minimal lift.

.LONG TERM...(Saturday through Wednesday)
Issued at 200 PM MDT Wed May 31 2017Minimal concerns based on expected humidities and
winds.

Upper ridge axis over western Wyoming Saturday with 700mb
temperatures +8 to +10C. This ridge slow to move east and will
dominate the weather through the weekend. 700mb temperatures up to
+14 to +16C by Sunday afternoon. Dry weather and warm temperatures
are forecast for both days. These warm temperatures are likely to
really ramp up snowmelt and cause increased river levels on the
Laramie and Upper North Platte Rivers this weekend. Would
anticipate more widespread river statements coming out for area
forecast points as this occurs.

Upper ridge finally moves east Monday afternoon, replaced with an
approaching shortwave moving into western Wyoming. This low will
bring a cold front into central WYoming by Monday evening with
increasing chances for showers and thunderstorms Tuesday and
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1043 AM MDT Wed May 31 2017

Mainly VFR across southeast Wyoming and Nebraska Panhandle. High
based thunderstorms along and south of a line from Wheatland to
Torrington to Alliance late this afternoon that will continue
into mid evening before dissipating. At this time, still too early
to pinpoint which airfields will experience thunder on station,
so handled with VCTS wording. Will update as needed through the
afternoon.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Wed May 31 2017

Minimal concerns based on expected humidities and
winds.

&&

.HYDROLOGY...
Issued at 200 PM MDT Wed May 31 2017

Warm temperatures will continue to increase snowmelt above 9000
feet through the upcoming several days. As seen in area SNOTEL
observations, there is considerable heavy snow pack still above
this level with the Medicine Bow SNOTEL site still reporting over
6 feet of snowpack still and SWE of well over 30 inches. Scattered
afternoon/evening showers and thunderstorms over the mountains
could hasten snowmelt, particularly early next week. Seeing rises
at Saratoga, Laramie and even Henry along the Wyoming/Nebraska
border for the North Platte River from reservoir releases.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...RUBIN
HYDROLOGY...GCC
Hazardous weather outlook, May 31, 8:07 AM MDT, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
807 AM MDT Wed May 31 2017

WYZ101>119-011415-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
807 AM MDT Wed May 31 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated afternoon thunderstorms will develop over the southeast
Wyoming mountains and plains. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated to scattered afternoon and evening thunderstorms are
expected Thursday and Friday...and again Sunday through Tuesday.

.Spotter information statement...

Spotter activation will not be needed today and tonight.

NEZ002-003-019>021-054-055-095-096-011415-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
807 AM MDT Wed May 31 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Widely scattered afternoon and early evening thunderstorms
will develop over the southern Nebraska Panhandle. A few
storms may become strong to severe with dime sized hail and
downburst winds to 60 MPH. These storms will generally be located
along and south of a line from Alliance to Morrill to Pine
Bluffs.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated to scattered afternoon and evening thunderstorms are
expected Sunday through Tuesday.

.Spotter information statement...

Spotter activation may be need this afternoon for areas along and
south of an Alliance to Morrill to Pine Bluffs line after 4 PM
this afternoon, through 8 PM this evening.

In the hours before

Special weather statement, May 31, 2:17 PM MDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
217 PM MDT WED MAY 31 2017

WYZ118-312100-
Central Laramie County WY-
217 PM MDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARAMIE COUNTY
UNTIL 300 PM MDT...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Whitaker, or 26 miles north of Cheyenne. This
storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central
Laramie County.

LAT...LON 4149 10480 4155 10481 4161 10467 4145 10464
TIME...MOT...LOC 2017Z 264DEG 4KT 4153 10474

Rubin
Special weather statement, May 31, 3:46 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
346 PM MDT WED MAY 31 2017

WYZ108-312230-
Goshen County WY-
346 PM MDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN COUNTY UNTIL 430
PM MDT...

At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Hawk Springs, or 28 miles southwest of Torrington,
moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Grange, Hawk Springs Recreation Area, Hawk Springs Campground and
Hawk Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4158 10460 4178 10462 4193 10413 4160 10408
TIME...MOT...LOC 2144Z 261DEG 31KT 4171 10447

Trudel
Special weather statement, May 31, 4:02 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
402 PM MDT WED MAY 31 2017

NEZ020-054-WYZ119-312245-
Kimball NE-Banner NE-East Laramie County WY-
402 PM MDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL...
SOUTHWESTERN BANNER AND EASTERN LARAMIE COUNTIES UNTIL 445 PM MDT...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near
Albin, or 20 miles northwest of Kimball, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Albin, Oliver Campground, Oliver Reservoir and Bushnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4141 10417 4151 10403 4142 10364 4117 10383
TIME...MOT...LOC 2200Z 299DEG 12KT 4142 10398

Trudel

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:17 PM MDTSpecial Weather StatementCYSLaramie43 min
May 31, 3:46 PM MDTSpecial Weather StatementCYSGoshen44 min
May 31, 5:48 PM MDTSpecial Weather StatementCYSGoshen27 min
May 31, 5:55 PM MDTSevere Thunderstorm WarningCYSGoshen35 min
May 31, 4:02 PM MDTSpecial Weather StatementCYSKimball43 min
May 31, 5:18 PM MDTSpecial Weather StatementCYSScotts Bluff42 min
May 31, 5:37 PM MDTSpecial Weather StatementCYSKimball38 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.